Alert archive / Tennessee / Wind Advisories in 2025

Wind Advisory 3, NWS Morristown, TN

January 30, 20257 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Jan 30, 2025, 3:41 AM EST for 7 counties in Tennessee. It took effect at Jan 30, 2025, 7:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2025, 3:41 AM EST (08:41 UTC)
In effect from
Jan 30, 2025, 7:00 PM EST
Expired
Jan 31, 2025, 10:00 AM EST
In force
15 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2025-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2025-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3433 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS74 KMRX 300841
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
341 AM EST Thu Jan 30 2025

TNZ041-043-045-047-072-074-087-302100-
/O.NEW.KMRX.WI.Y.0003.250131T0000Z-250131T1500Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Citico, Elkmont, Hartford, Hampton, Cades
Cove, Unicoi, Cedar Creek, Coker Creek, Erwin, Limestone Cove,
and Gatlinburg
341 AM EST Thu Jan 30 2025

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST 
FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier 
  Smoky Mountains, Southeast Carter, Southeast Greene, Southeast 
  Monroe, and Unicoi Counties. Immediate adjacent foothills may also 
  experience these wind gusts.

* WHEN...From 7 PM this evening to 10 AM EST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...There is a 50% chance that particularly prone 
  locations within the Great Smoky Mountains National Park, such as 
  Cove Mountain, will see a wind gust of 60 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

27
2 follow-up statements
490 
WWUS74 KMRX 302003
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
303 PM EST Thu Jan 30 2025

TNZ041-043-045-047-072-074-087-310800-
/O.CON.KMRX.WI.Y.0003.250131T0000Z-250131T1500Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Coker Creek, Citico, Limestone Cove,
Cedar Creek, Gatlinburg, Hampton, Elkmont, Cades Cove, Hartford,
Unicoi, and Erwin
303 PM EST Thu Jan 30 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM 
EST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier 
  Smoky Mountains, Southeast Carter, Southeast Greene, Southeast 
  Monroe, and Unicoi Counties.

* WHEN...From 7 PM this evening to 10 AM EST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...There is a 50% chance that particularly prone 
  locations within the Great Smoky Mountains National Park, such as 
  Cove Mountain, will see a wind gust of 60 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

TD
499 
WWUS74 KMRX 310330
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1030 PM EST Thu Jan 30 2025

TNZ041-043-045-047-072-074-087-311500-
/O.CON.KMRX.WI.Y.0003.000000T0000Z-250131T1500Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Elkmont, Hampton, Coker Creek,
Cedar Creek, Cades Cove, Gatlinburg, Erwin, Citico, Unicoi, and
Limestone Cove
1030 PM EST Thu Jan 30 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. 
  Isolated gusts over 60 mph are expected.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier 
  Smoky Mountains, Southeast Carter, Southeast Greene, Southeast 
  Monroe, and Unicoi Counties.

* WHEN...Until 10 AM EST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JLB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 30, 12:51 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 30, 12:51 AM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1251 AM EST Thu Jan 30 2025

...New AVIATION...

.UPDATE...
Issued at 1047 PM EST Wed Jan 29 2025

Forecast is on track this evening with high clouds arriving from
the southwest. Adjusted temperatures slightly upward to account
for the warmer observations, especially across the south.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 223 PM EST Wed Jan 29 2025

Key Messages:

1. Widespread, soaking rainfall expected with the incoming system
tomorrow and Friday.

2. Likelihood of some wind-related headlines for the mountains
Thursday night into Friday seems high, but confidence in which
product not high enough to issue one just yet.

Discussion:

Surface high pressure will settle into the region this evening and
overnight before being pushed off to the east by an advancing
upper low and cold front in the southern plains. Isentropic
ascent with this system will spread in from the southwest by
daybreak tomorrow or very shortly thereafter. Stuck close to the
NBM with respect to rain chances tomorrow as it aligns with most
all guidance. The best isentropic ascent looks to be situated over
the plateau tomorrow morning then into the northern parts of the
CWA in our Virginia counties later in the day. This will coincide
with increasing H85 wind flow and possibilty of downslope flow so
rainfall may be very light in the east, especially east of
I-75/I-81 and north of I-40 tomorrow. The heavier rain will come
with the cold front on Friday, which should approach from the west
during the morning hours, then shift east of the forecast area by
late in the afternoon. Rainfall with this system doesn't look to
be concerning, with storm total amounts tomorrow into Friday
ranging from maybe 0.75" to a little over an inch.

Lastly, in terms of any wind-related headlines, decided to hold
off on any with this forecast package as we're still a touch over
24 hours out from the onset of the event and I wasn't confident
enough in whether we'd need a warning or advisory. Models show
35-40kt of H85 flow spreading across the CWA between 00z and 06z
Friday (tomorrow night), with upwards of 50kt across much of the
area by Friday morning. The direction of the H85 wind field isn't
the most conducive for downslope winds, but suffice it to say for
the moment that the speeds are high enough that we'll likely need
some sort of headline.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 223 PM EST Wed Jan 29 2025

Key Messages:

1. Above normal temperatures for the extended period.

2. Drier for the weekend.

4. Another rain chance by midweek.

Discussion:

Starting Friday night a cold front will be exiting the forecast area
with the precipitation ending and an upper trough shifting east
northeast. Just a few showers across the northeast and then
decreasing clouds Saturday. From Saturday and beyond in the long
term period warmer and drier weather and also above normal
temperatures under a nearly zonal mid to upper level flow pattern
and a surface ridge across the Southeast states. Highs will reach
the 60s in most locations Sunday through Wednesday...some 10 degrees
above normal for late January/early February. A weak system will
develop to the north Tuesday night into Wednesday with the surface
high shifting to the east. A weak front will bring a slight chance
of rain to northern and western sections. No significant additional
rainfall until Wednesday afternoon with this front after Fridays
rainfall.

&&

.AVIATION...
(06Z TAFS)
Issued at 1240 AM EST Thu Jan 30 2025

VFR conditions through the period, a sprinkle is possible between
16z and 00z as rain falls aloft before turning into most likely
virga at the surface. Showers may return late in the period.
Otherwise light winds generally less than 10 knots with
increasing flow aloft so introduced LLWS after 03z at KCHA and
KTYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             58  52  63  44 /  30  60  90  10
Knoxville McGhee Tyson Airport, TN  54  46  61  42 /  50  60 100  10
Oak Ridge, TN                       52  44  61  41 /  50  70  90  10
Tri Cities Airport, TN              58  44  57  41 /  60  60 100  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...CD
LONG TERM....TD
AVIATION...Wellington
Hazardous weather outlook, Jan 29, 3:16 PM EST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
316 PM EST Wed Jan 29 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-302115-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
316 PM EST Wed Jan 29 2025 /216 PM CST Wed Jan 29 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong gusty south winds are expected across the East Tennessee
mountains and adjacent foothills Thursday night and early Friday
morning. Wind gusts of 40 to 50 mph are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

Wind Advisories in Tennessee, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.